My edno confirmed Graves. My uptake was 3 times the normal (6 - 30% - he said realistic norm of 20%) and mine was 75%. Anyway he wants to do RAI next week. I DON"T. I'd like to hear from both sides...RAI and meds. I have my own feeling but would like to know the pros/cons of both.
Well, I've had both so I'll give you my take on it:
Took methimazole first for two years. I had actually avoided it for a few years, hoping my relatively mild hyperthyroidism would burn itself out, because I didn't like the small but real risk of aplastic anemia (a potentially fatal disease) with antithyroid drugs.
When I took methimazole, my numbers all looked great, but I never felt good the whole time. That being said, my brother took it for a year, converted back to normal, and has been off for about 7 years now with no recurrence or hypothyroidism. I think part of the difference is he went on it right away, whereas I had hyperthyroidism for years before I took it.
Anyway - after two years on methimazole I became hyper again as soon as i went off of it. If I had felt good on it, I might have just gone back on it (some hyperthyroid patients do take it long term) but since I never felt good on it, I finally resigned myself to radioactive iodine. Not that I was worried about the radioactivity - I reviewed all the literature and it was pretty reassuring, in fact I expect my risk of thyroid cancer is now lower. Mostly I just didn't like the idea of permanently killing off my gland.
I was at peace with the decision because I had exhausted all my other options, but I definitely wouldn't rush into it. It actually took me about 8 months from start of RAI to hypothyroidism to getting to a good thyroid hormone replacement level. Not everybody has the kind of dramatic drop into hypothyroidism I had, though - most people's course is much smoother.
One thing they don't tell you, studies show the average weight gain after RAI over 2-3 years is over 20 lbs.! I am struggling with that now.
Bottom line, from my perspective - there is no right or wrong answer. The drugs are actually a little riskier than the RAI (my endo had had one patient die from aplastic anemia) but if the drugs work for you like they did for my brother, you might be able to have a better chance of not becoming hypothyroid after. There's no super rush, read up and make your decision. Don't let the doctor push you into it if it's not what you think you want.
RAI can make Graves Eye Disease worse. RAI can send you into thyroid storm.
Some docs don't treat you well after receiving RAI. They let you remain hypo for too long. Sometimes you have to take RAI more than once. If you read other posts on here about people who have taken RAI they have swolen salivary glands afterwards for a while. You should stay away from pregnant people and babies for about a week afterwards. If you are married you shouldn't sleep in the same bed as hubby (or S/O) let alone kiss or anything like that. This again for about a week. If you have children stay away from them.
Meds you can have problems. The problems typically come from being overmedicated. You have to find a doc who monitors you closely and as soon as you feel hypo you should get tested, confirm it and reduce meds. If you monitor how you feel and take note if you have a sore throat (which can indicate a med problem -- or could just be a sore throat!) the doc will run a test. If it were the meds, the reduce or stop them and you should be fine. Again, if you educate yourself and hopefully your doc is decent this won't be horrible!
There is also surgery.
Surf the net, you'll read about RAI and most of it ain't good.
If you want another opinion, here's mine. I'll save us both some time on typing and reading. I agree with everything Jon Powell said above. I have also read that RAI can increase antibody production. This would be why there is a greater risk of developing TED (eye disease) and/or pretibial myxedema (skin disorder).
Educate yourself and make the decision that is best for you.
I myself have hashis and had a TT for my problems but I wanted to add that my grandmother and my best friend both had RAI for severe Graves. They both developed heart arrythmias and had no choice but to just kill off the gland. I am happy to say that they both say they would never do it differently. They both had great dr's, didn't have hypo problems...............and their health improved greatly. A lot of it has to do with having wonderful dr's too.
Research your dr's as thoroughly as you do the treatment itself, that is very important!
Thanks everybody. I've decided to try the meds first and if it don't work then to go with the RAI. My dr, unfortunately, doesn't like the meds but I'll talk to him next week to see if he'll work with me - if not I'll find another dr.
Just a friendly warning --- A doctor that doesn't believe in the meds probably does not know how to dose and monitor you properly. From what I've seen on the boards, doctors that don't want their patients to take ATD's do so because they have precious little experience dosing and monitoring a patient on ATD's.
Just so you know...patients are usually started on a high dose of ATD (30mg Tapazole or 300 mg PTU. The dose is divided into 3 equal doses taken 3 times per day. Tapazole would be 10mg taken 3 times per day for a total of 30mg per day)
You should have a baseline done of your liver enzymes (ALT and AST) and your white blood cell count (WBC) BEFORE you start ATD's. This gives you a baseline. Hyperthyroidism itself can raise liver enzymes and lower WBC, therefore it is critical to get these tests before starting ATD's otherwise the doc will think that the ATD's have raised your liver enzymes and lowered your WBC and then try to take you off the meds and tell you that they do not work for you.
The Free T4 and Free T3 should be the tests that all dosage adjustments are based on. (The TSH will remain suppressed below the normal range for many months after you have been hyperthyroid) New labs should be done every 4 weeks until your dose is decreased to what is considered to be your personal "maintenance dose". Maintenance doses are typically 10mg per day or less of Tapazole, 100mg or less of PTU.
You should avoid all food sources that are high in iodine. This includes iodized salt, seafood, kelp (as in sushi) and multivitamins with iodine. Thyroid hormone is made of iodine atoms. You already have too much. Eating foods high in iodine is like feeding a fire.
Make sure to get new labs in 4 weeks. ALWAYS get hard copies of your lab reports. It helps to write on the lab report any symptoms that you are having at the time of the blood draw. Over time, this will help you and your doctor zone in on the dose that is right for you.
Dx Graves 4/99, tx w/Tapazole & Atenolol - Remission 7/03; Relapse 1/06, back on Tapazole, remission & off meds again 11/06.
Thanks K9Mom. He has already had me get all the tests you mentioned (I did them on Friday afternoon after my visit) since I asked him about the ATD's. I will be calling his office tomorrow to let them know I don't want the RAI and want to do the ATD's. I'm currently on 100mg of atenolol daily - I would like to go on the tapazole so I am going to request that.
Just wanted to add my 2 cents in here. I almost did RAI about a month ago and I am really glad that I talked it over on here and decided against it. I have done tons of research on the "after" effects like years down the road and that scared me. I have a friend with graves disease that did it and she is fine also. I personally feel that doing it and permanitely going into hypothyroidism is not an answer just because my endo says it is easier to control hypo than hyper. Maybe easier for her. It is a hard decision and at this time I am doing NOTHING until I get my 2nd opinion from Hopkins. For now I just take a beta blocker to keep my heart in check. Nothing with the thyroid happens quickley so you have time to make your decision. Just don't let your endo pressure you into doing it because it is easier for them. You are a person not a number and you will be the one living with the consequences not them. Good luck to you and keep us posted.